Alert archive / Kansas / River Flood Warnings in 2013

River Flood Warning 56, NWS Wichita, KS

August 9, 2013Butler County, Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at Aug 9, 2013, 8:43 AM CDT for Butler County, Cowley County, Kansas. It took effect at Aug 9, 2013, 7:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2013, 8:43 AM CDT (13:43 UTC)
In effect from
Aug 9, 2013, 7:00 PM CDT
Expired
Aug 10, 2013, 9:08 AM CDT
In force
14 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Walnut River at Winfield (WFDK1). The gauge peaked at 18.40 ft at Aug 9, 2013, 10:00 PM CDT.

actionminormoderate152008/0908/1008/11
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07147800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 9, 6:51 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 9, 6:51 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
651 AM CDT FRI AUG 9 2013

...AVIATION UPDATE...

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 315 AM CDT FRI AUG 9 2013

TODAY:
THE LEADING EDGE OF A MASSIVE AREA OF SHRA/+TSRA HAS BEEN MOVING N/NE
FROM CNTRL & ERN OK DURING THE NIGHT. AT 230 AM THE LEADING EDGE HAD
JUST CROSSED THE OK/KS BORDER. THE CAUSE FOR THE WIDESPREAD RAINFALL
WAS DEEP MODERATE ISENTROPIC ASCENT OVER AN ELEVATED STATIONARY 850-MB
FRONT DRAPED IN A SW-NE MANNER ACROSS OK. THIS "OVERRUNNING" PATTERN
SHOULD CONTINUE TO SPREAD NE AS A WEAK BUT NONE-THE-LESS DISCERNABLE
POSITIVELY-TILTED 700-MB SHORTWAVE MOVES SLOWLY E ACROSS KS & OK. THE
HRRR IS DEPICTING THE SHRA/TSRA TO CONTINUE SPREADING N/NE ACROSS KS
THIS MORNING AND COVER MOST OF KS THIS AFTERNOON. THE GFS'S DEPICTION
OF THE DEEP MODERATE ISENTROPIC ASCENT LIKEWISE GRADUALLY SPREADING NE
IS PRODUCING INCREASED CONFIDENCE TO RAISE POPS OVER ALL AREAS. LACK
OF STRONG LIFT WOULD PRODUCE LESSER RAINFALLS. THEREFORE HAVE KEPT THE
FLOOD WATCH DURATION UNCHANGED.

TONIGHT:
THE WEAK 700-MB SHORTWAVE IS STILL EXPECTED TO SCOOT E ACROSS SE KS &
ERN OK. AS SUCH PRECIPITATION TO GRADUALLY END IN W-E MANNER WITH ALL
RAINFALL CONFINED TO EXTREME SE KS BY MID-NGT. ANTICIPATE CLOUD COVER
TO BE SUFFICIENT TO INHIBIT FOG FORMATION ALONG WRN CORRIDOR EARLY SAT
MORNING.

SAT-SUN NGT:
A GRADUALLY AMPLIFYING MID-UPR RIDGE IS STILL FORECAST TO MOVE E TOWARD
THE NRN & CNTRL ROCKIES. THIS WOULD INDUCE A NW REGIME TO SLOWLY SPREAD
SW TOWARD KS. AS SUCH SCT TSRA ARE POSSIBLE OVER THE NEIGHBORHOOD AS
THE WEEKEND PROGRESSES.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI AUG 9 2013

THE GFS & ECMWF AGREE FAIRLY WELL WITH THE OVERALL PATTERN UNTIL WED
NGT AT WHICH TIME THE ECMWF KEEPS THE UPR RIDGE SITUATED OVER THE WRN
CONUS WHICH WOULD PRODUCE A STRONG NW FLOW REGIME. IF THIS SCENARIO
VERIFIES CHANCES FOR TSRA WOULD INCREASE DURING MID-WEEK. REGARDLESS
THE LWR-DECK MOISTURE ADVECTION WILL ONCE AGAIN INCREASE. THEREFORE
HAVE SLOWLY INCREASED POPS FOR MOST OF THESE PERIODS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 648 AM CDT FRI AUG 9 2013

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
AREA THIS MORNING...BEFORE DIMINISHING OR ENDING THIS AFTERNOON.
IFR AND MVFR CIGS AND VSBYS CAN BE EXPECTED IN AND NEAR THIS
ACTIVITY...WITH SOME POTENTIAL FOR MVFR CIGS AND VSBYS AGAIN
BY EARLY SATURDAY MORNING.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  66  85  67 /  80  30  10  10
HUTCHINSON      79  64  85  68 /  60  20  10  10
NEWTON          80  65  84  67 /  70  30  10  10
ELDORADO        80  65  83  66 /  80  30  20  10
WINFIELD-KWLD   82  67  85  67 /  90  40  10  20
RUSSELL         80  63  85  67 /  40  10  10   0
GREAT BEND      79  63  85  68 /  40  20  10   0
SALINA          81  63  84  67 /  40  20  10  10
MCPHERSON       80  64  84  67 /  50  20  10  10
COFFEYVILLE     83  66  85  67 /  80  60  20  30
CHANUTE         81  64  84  66 /  90  50  20  30
IOLA            81  64  84  66 /  90  40  20  30
PARSONS-KPPF    82  65  85  67 /  80  60  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL NOON CDT TODAY FOR KSZ050>053-067>072-082-083-
091>096-098>100.

&&
Hazardous weather outlook, Aug 9, 4:15 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 AM CDT FRI AUG 9 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE THROUGHOUT TODAY...ESPECIALLY OVER
SOUTH-CENTRAL AND SOUTHEAST KANSAS WHERE THE ADDITIONAL RAINFALL
IS LIKELY TO CAUSE FURTHER FLOODING.

SEVERAL RIVER AND COUNTY FLOOD WARNINGS ARE IN EFFECT FOR MAINLY
SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS. SEE THE LATEST
WARNINGS AND STATEMENTS FOR DETAILS.

FOR TONIGHT...SCATTERED THUNDERSTORMS SHOULD CONTINUE OVER
PRIMARILY SOUTH-CENTRAL AND ESPECIALLY SOUTHEAST KANSAS THIS
EVENING. ALTHOUGH RAINFALL RATES WILL BE LESS INTENSE...THEY MAY
BE SUFFICIENT TO PRODUCE LOCALIZED FLOODING...ESPECIALLY IN
SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE 40 TO 50 MPH
GUSTS AND LOCALLY HEAVY RAINS...ARE POSSIBLE OVER SOUTHEAST KANSAS
SATURDAY AND SATURDAY NIGHT.

A FEW THUNDERSTORMS WILL RETURN TO PRIMARILY CENTRAL KANSAS ON
SUNDAY. THE THUNDERSTORMS WILL GRADUALLY INCREASE AND SPREAD OVER
THE REMAINDER OF THE REGION SUNDAY NIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE LIKELY OVER THE REGION FOR THE UPCOMING WORK
WEEK. THESE THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, Aug 9, 4:08 AM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CDT FRI AUG 9 2013

KSZ082-083-091>093-091000-
COWLEY-HARPER-KINGMAN-SEDGWICK-SUMNER-
408 AM CDT FRI AUG 9 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN COWLEY...HARPER...KINGMAN...SOUTHERN
SEDGWICK AND SUMNER COUNTIES...

AT 404 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
6 MILES NORTH OF ATTICA TO JUST WEST OF ARKANSAS CITY...AND MOVING
NORTHEAST AT 20 MPH.

THESE STORMS WILL PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3727 9833 3761 9815 3768 9737 3751 9715
      3747 9715 3747 9711 3738 9698 3704 9701
TIME...MOT...LOC 0908Z 214DEG 15KT 3734 9821 3711 9706

DARMOFAL
Local storm report, Aug 9, 5:36 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
536 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 AM     HEAVY RAIN       1 SE OXFORD             37.26N 97.16W
08/09/2013  M1.26 INCH       SUMNER             KS   MESONET

            RAINFALL SINCE MIDNIGHT.

&&

KED
Local storm report, Aug 9, 6:21 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     HEAVY RAIN       1 W WEST WICHITA        37.69N 97.48W
08/09/2013  M1.10 INCH       SEDGWICK           KS   TRAINED SPOTTER

            NEAR 119TH WEST AND CENTRAL.

&&

KED
Local storm report, Aug 9, 6:44 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 AM     FLOOD            YATES CENTER            37.87N 95.74W
08/09/2013                   WOODSON            KS   LAW ENFORCEMENT

            SEVERAL RURAL ROADS ACROSS THE COUNTY HAVE BEEN
            IMPASSABLE DUE TO HIGH WATER SINCE THURSDAY.

&&

KED
Local storm report, Aug 9, 6:46 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     FLOOD            IOLA                    37.93N 95.40W
08/09/2013                   ALLEN              KS   LAW ENFORCEMENT

            SEVERAL AREAS OF HIGH WATER ACROSS THE COUNTY SINCE
            THURSDAY.

&&

KED
Local storm report, Aug 9, 7:48 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 AM CDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     FLOOD            EUREKA                  37.82N 96.29W
08/09/2013                   GREENWOOD          KS   LAW ENFORCEMENT

            A COUPLE STREETS IN TOWN CLOSED DUE TO HIGH WATER.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:47 PM CDTSpecial Weather StatementICTHarper28 min
Aug 8, 9:16 PM CDTSpecial Weather StatementICTHarper29 min
Aug 8, 9:34 PM CDTSpecial Weather StatementICTHarper26 min
Aug 9, 4:08 AM CDTSpecial Weather StatementICTKingman, Sumner52 min
Aug 9, 5:18 AM CDTAreal Flood WarningICTCowley, Sumner26 hr
Aug 9, 6:05 AM CDTAreal Flood WarningICTSedgwick4 hr
Aug 9, 6:27 AM CDTAreal Flood WarningICTAllen, Woodson5 hr
Aug 9, 7:02 AM CDTAreal Flood WarningICTButler, Chase, Greenwood, McPherson, Marion5 hr
Aug 9, 7:24 AM CDTFlash Flood WarningICTAllen, Woodson4 hr
Aug 9, 8:43 AM CDTRiver Flood WarningICTCowley36 hr
Aug 9, 8:52 AM CDTFlash Flood WarningICTMcPherson, Marion6 hr
Aug 9, 10:12 AM CDTFlash Flood WarningICTRice7 hr
Aug 9, 10:39 AM CDTFlash Flood WarningICTGreenwood5 hr
Aug 9, 11:24 AM CDTAreal Flood WarningICTAllen, Woodson24 hr
Aug 9, 11:25 AM CDTRiver Flood WarningICTSumner9 hr
Aug 9, 1:52 PM CDTAreal Flood WarningICTHarvey, McPherson, Marion24 hr
Aug 9, 2:12 PM CDTAreal Flood WarningICTChautauqua24 hr
Aug 9, 3:11 PM CDTRiver Flood WarningICTAllen5 hr
Aug 9, 3:11 PM CDTRiver Flood WarningICTAllen, Neosho17 hr
Aug 9, 3:13 PM CDTRiver Flood WarningICTHarvey, Reno18 hr
Aug 9, 3:45 PM CDTAreal Flood WarningICTGreenwood24 hr
Aug 9, 5:06 PM CDTAreal Flood WarningICTRice24 hr

Nearby

River Flood Warnings in Kansas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.